Alert archive / Alaska / Blizzard Watches in 2009

Blizzard Watch 8, NWS Anchorage, AK

February 2, 2009

NWS Anchorage, AK issued this blizzard watch at Feb 2, 2009, 5:02 AM AKST. It took effect at Feb 2, 2009, 3:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2009, 5:02 AM AKST (14:02 UTC)
In effect from
Feb 2, 2009, 3:00 PM AKST
Expired
Feb 2, 2009, 12:58 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 021402
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
502 AM AKST MON FEB 2 2009

AKZ195-030200-
/X.NEW.PAFC.BZ.A.0008.090203T0000Z-090203T1500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
502 AM AKST MON FEB 2 2009

...BLIZZARD WATCH IN EFFECT FROM 3 PM AKST THIS AFTERNOON THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM 3 PM AKST THIS AFTERNOON THROUGH
LATE TONIGHT. 

A LOW PRESSURE SYSTEM WEST OF THE ALEUTIAN CHAIN WITH AN
ASSOCIATED FRONT WILL BRING STRONG EAST TO SOUTHEAST WINDS TO THE
PRIBILOF ISLANDS THIS AFTERNOON THROUGH THIS EVENING. WINDS ARE
EXPECTED TO BE 35 TO 45 MPH AND VISIBILITIES FROM BLOWING SNOW MAY
BE REDUCED TO ONE QUARTER MILE AT TIMES.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 022158
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1258 PM AKST MON FEB 2 2009

AKZ195-022300-
/X.CAN.PAFC.BZ.A.0008.090203T0000Z-090203T1500Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1258 PM AKST MON FEB 2 2009

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 



$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Feb 2, 4:00 AM AKST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 2, 4:00 AM AKST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 AM AKST MON FEB 2 2009

.MODEL DISCUSSION...
DECENT AGREEMENT AMONGST THE NUMERICAL MODELS IN THE SHORT TERM. A
SLIGHT PREFERENCE WAS GIVEN TO THE GFS FOR THE FIRST FEW DAYS OF THE
FORECAST. BY 00Z THURSDAY THE GUIDANCE BEGINS TO DIFFER ON HOW TO
HANDLE THE LOW IN THE NORTHERN GULF AS WELL AS LOCATION OF THE DEEP
LOW IN THE BERING SEA. THE MORNING FORECASTS REFLECT MORE OF A
COMPROMISE BETWEEN THE GFS AND ECMWF FOR THE LATER PORTION OF THE
FORECAST.

.ANALYSIS AND UPPER LEVELS...
UPPER LOW CENTERED OVER WEST CENTRAL ALASKA THIS MORNING WITH
VIRTUALLY THE ENTIRE STATE UNDER CYCLONIC FLOW. A TROUGH CONTINUES
SOUTH THROUGH THE GULF OF ALASKA AND ANOTHER LOW IS SITUATED AT 150
DEGREES WEST LONGITUDE 45 NORTH LATITUDE. A DEEP LOW IS CENTERED NEAR
KAMCHATKA WITH THE NOSE OF A RIDGE OVER THE EASTERN ALEUTIANS BETWEEN
THE MAIN LOWS. THE PATTERN IS HIGHLY AMPLIFIED ACROSS THE NORTHERN
HEMISPHERE ALTHOUGH IT APPEARS TO BE IN TRANSITION TO A MORE ZONAL
PATTERN.

.SHORT TERM FORECAST...
CONTINUED PESKY SNOW SHOWERS FOR MOST OF SOUTHERN ALASKA TODAY AND
TONIGHT AS WEAK DISTURBANCES ROTATE AROUND THE LOW OVER THE STATE.
THE KAMCHATKA LOW WILL DRIVE AGGRESSIVELY EASTWARD TODAY AND TONIGHT
ESSENTIALLY WIPING OUT THE RIDGE OVER THE EASTERN ALEUTIANS. THE
LEADING FRONT WILL BRING STRONG WINDS TO THE ALEUTIANS AS WELL AS
THE PENINSULA AND THE PRIBILOF ISLANDS.

ZONAL FLOW WILL INCREASE TUESDAY INTO WEDNESDAY AND PUSH THE ALASKAN
LOW NORTHWARD. A LOW WILL DEVELOP IN THE NORTHERN GULF OFF THE
LEADING FRONT OF THE FORMER KAMCHATKA LOW BY WEDNESDAY.

.LONG TERM FORECAST...
ZONAL FLOW WILL BE FULLY DOMINANT BY LATER IN THE WEEK. A SERIES OF
WEATHER SYSTEMS WILL CROSS ALASKA THROUGH THE EXTENDED FORECAST.
TIMING OF THESE LOWS WILL BE TRICKY THIS FAR OUT BUT EXPECT CHANCES
OF PRECIPITATION MOST DAYS ACROSS SOUTHERN ALASKA FROM THURSDAY INTO
AT LEAST EARLY NEXT WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH FOR ZONE 195 PRIBILOFS.
MARINE...STORM WARNING 130 172 175 176.
         GALE WARNING 132 170 171 179 185.
         HVY FRZ SPRY WRNG 120 121 125 129 130 132 138 140 141 150
                           155 160 165 179.
FIRE WEATHER...NONE.

LUDWIG FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:00 PM AKSTGale WarningAFC36 hr
Feb 1, 4:00 PM AKSTSmall Craft AdvisoryAFC3 days
Feb 1, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 1, 4:00 PM AKSTStorm WarningAFC36 hr
Feb 1, 5:27 PM AKSTWind Chill AdvisoryAFC43 hr
Feb 2, 4:00 AM AKSTBrisk Wind AdvisoryAFC12 hr
Feb 2, 4:00 AM AKSTGale WarningAFC7 days
Feb 2, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Feb 2, 4:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Feb 2, 4:00 AM AKSTHeavy Freezing Spray WarningAFC24 hr
Feb 2, 12:01 PM AKSTWinter Weather AdvisoryAFC4 hr

Nearby

Blizzard Watches in Alaska, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.